Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 39, NWS Albuquerque, NM

April 21, 20234 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Apr 21, 2023, 1:28 AM MDT for 4 counties in New Mexico. It took effect at Apr 21, 2023, 1:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2023, 1:28 AM MDT (07:28 UTC)
In effect from
Apr 21, 2023, 1:00 PM MDT
Expired
Apr 21, 2023, 8:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Guadalupe County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 133 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2023-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2023-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3965 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS75 KABQ 210728
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
128 AM MDT Fri Apr 21 2023

NMZ233-211500-
/O.NEW.KABQ.WI.Y.0039.230421T1900Z-230422T0200Z/
/O.CON.KABQ.FZ.W.0001.230421T0800Z-230421T1500Z/
Guadalupe County-
128 AM MDT Fri Apr 21 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS 
EVENING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low as 
  29 expected. For the Wind Advisory, west winds 25 to 35 mph with 
  gusts up to 45 mph expected.

* WHERE...Guadalupe County.

* WHEN...For the Freeze Warning, until 9 AM MDT this morning. For 
  the Wind Advisory, from 1 PM this afternoon to 8 PM MDT this 
  evening.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...Locally reduced visibilities in blowing dust 
  are possible in dust prone areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Take steps now to protect tender plants from the cold.

&&

$$

NMZ219-232-234-211500-
/O.CON.KABQ.FZ.W.0001.230421T0800Z-230421T1500Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
Eastern San Miguel County-Quay County-
128 AM MDT Fri Apr 21 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area, Eastern San Miguel County, and Quay County.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NMZ223-229-211500-
/O.NEW.KABQ.WI.Y.0039.230421T1900Z-230422T0200Z/
Central Highlands-Northeast Highlands-
128 AM MDT Fri Apr 21 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS 
EVENING...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 50 
  mph expected.

* WHERE...Central Highlands and Northeast Highlands.

* WHEN...From 1 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...Blowing dust may reduce visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
467 
WWUS75 KABQ 211440
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
840 AM MDT Fri Apr 21 2023

NMZ233-220200-
/O.EXP.KABQ.FZ.W.0001.000000T0000Z-230421T1500Z/
/O.CON.KABQ.WI.Y.0039.230421T1900Z-230422T0200Z/
Guadalupe County-
840 AM MDT Fri Apr 21 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM 
MDT THIS EVENING...
...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Guadalupe County.

* WHEN...From 1 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ219-232-234-211545-
/O.EXP.KABQ.FZ.W.0001.000000T0000Z-230421T1500Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
Eastern San Miguel County-Quay County-
840 AM MDT Fri Apr 21 2023

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Minimum temperatures have been reached, and readings should continue 
to warm through the morning. The freezing threat has ended.

$$

NMZ223-229-220200-
/O.CON.KABQ.WI.Y.0039.230421T1900Z-230422T0200Z/
Central Highlands-Northeast Highlands-
840 AM MDT Fri Apr 21 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM 
MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Central Highlands and Northeast Highlands.

* WHEN...From 1 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Shoemake
451 
WWUS75 KABQ 220203
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
803 PM MDT Fri Apr 21 2023

NMZ223-229-233-220315-
/O.EXP.KABQ.WI.Y.0039.000000T0000Z-230422T0200Z/
Central Highlands-Northeast Highlands-Guadalupe County-
803 PM MDT Fri Apr 21 2023

...WIND ADVISORY HAS EXPIRED...

Winds will continue to decrease through the evening, therefore the 
Wind Advisory will be allowed to expire.

$$

11

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 20, 11:43 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 20, 11:43 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1143 PM MDT Thu Apr 20 2023

...New AVIATION...

.SYNOPSIS...
Issued at 210 PM MDT Thu Apr 20 2023

Critical fire weather will continue to impact the region through
Friday with gusty winds and very low humidity. Temperatures will
be cold tonight and most areas will see freezing temperatures.
Folks with tender vegetation need to take precautions to prevent
damage from the cold temperatures. An end to the extended fire
weather pattern is expected by Saturday and Sunday as moisture
begins filtering into the region. Thicker clouds, some sprinkles
or light showers, and a couple storms are possible. Next week may
feature a more organized weather system with potential for better
coverage of rain showers, higher terrain snow, and a few storms
across eastern NM. Confidence is still low to moderate however a
pattern change to wetter conditions looks more possible.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 210 PM MDT Thu Apr 20 2023

Another windy late April day is in progress as an upper low has
shifted into the northern Great Plains, and periodic shortwave
perturbations are lagging behind and feeding into NM via stiff
northwest flow aloft. Forecast model runs from this morning were
still struggling to reach consensus on the strength of the flow
aloft today with the GFS considerably stronger at 700 mb. If this
pans out, more areas will reach advisory criteria before the sun
sets, so will hang on to this statement through 8 pm MDT. In
addition to the breezy to windy conditions, lip balm is an absolute
necessity this afternoon, as sub-zero reading dewpoints have
steadily entered NM, creating very low relative humidity despite the
cooler temperatures. A few isolated showers cannot be ruled out over
far northeastern zones tonight, as aforementioned perturbations race
across. A glance at forecast soundings reveal large surface dewpoint
depressions, so much of this would likely remain virga. Tonight’s
low temperatures will be a few degrees colder than last night, so
Freeze Warnings are going to be issued. These statements always come
with much nuance, as varying locales have drastically different
median last freeze dates, even within the same public forecast zone,
but for now will focus on the ABQ metro and the east central plains
where many locales are just slipping past the average last spring
freeze date.

For Friday, a subtle reduction in wind speed is forecast with any
ripples in the northwest flow becoming much more faint and weak. The
surface low will regenerate and broaden over eastern NM zones
Friday, not reaching optimal orientation and depth, but still
sufficient to keep widespread breezy to windy conditions ongoing. In
fact, wind speeds will likely just be a few ticks less than today
with possible Wind Advisories needed again for the northeast to
central highlands and adjacent high plains. Otherwise, dry
conditions will continue with only modest gains in dewpoints to the
single digits and teens (F). Temperatures Friday afternoon will gain
a couple to a few degrees, but will still remain slightly below
normal.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 210 PM MDT Thu Apr 20 2023

Saturday will feature a welcome departure from the recent week of
fire weather. Abundant upper level moisture spreading south across
the southern Rockies will allow thick cirrus to develop over NM.
Meanwhile, a strong backdoor cold front will surge southwest thru
eastern NM with much cooler temps and improving low level moisture.
This front will move thru the central mt chain and into the RGV
Saturday night. Gap winds may be breezy for a few hours on Sunday
morning as better moisture slides into the area. Thick cirrus are
likely to remain overhead Sunday afternoon ahead of another upper
level wave approaching from the Great Basin. Enough instability
from limited daytime heating may allow virga and rain showers to
develop within central NM where the backdoor cold front washed
out from Saturday night. The upper level shortwave is shown moving
slowly east across northern NM Monday and potentially deepening
slightly ahead of yet another shortwave. More rain showers, very
high terrain snow, and perhaps a few storms are possible across
northern and eastern NM Monday. Forecast confidence deteriorates
by Tuesday as the next shortwave attempts to carve out a closed
upper low near northern NM and southern CO. A backdoor cold front
is also poised to enter eastern NM which introduces additional
low level moisture. The overall idea of a pattern change is coming
more into sight but messaging will remain focused on fire weather
and freezing temps for now.

&&

.AVIATION...
(06Z TAFS)
Issued at 1129 PM MDT Thu Apr 20 2023

Northwest flow aloft with surface high pressure building swd
through NM. Brief mt obscurations possible over north central into
ne NM prior to 12Z in wdly sct light showers. Nwly wind gusts to
around 35kt before 18Z with gusts to around 45kt along the
central mt chain aft 18Z. Winds to diminish aft 22/01Z.

&&

.FIRE WEATHER...
Issued at 210 PM MDT Thu Apr 20 2023

...CRITICAL FIRE WEATHER TO CONTINUE THROUGH THIS EVENING AND AGAIN
ON FRIDAY...

Critical to near-critical fire weather conditions will persist into
the early evening with the primary focus remaining over the central
highlands, northeast highlands and east central plains where winds
and Haines indices are highest. The Red Flag Warning is set to
expire at 8 pm MDT when winds should slacken, but likely not fully
subside in many areas. With such low dewpoints feeding into NM, the
overnight RH recovery should only manage to reach 35 to 50 percent
in many zones with the exception of the northern mountains and
northeastern highlands and plains. Colder, and even freezing,
temperatures are also forecast for many tonight.

Modest temperature gains of a few degrees are forecast for Friday,
but readings will still remain slightly below average for mid to
late April. Only a slight or subtle reduction in wind speed is
expected on Friday, as northwest winds aloft still appear to stay
rather strong with another weaker and dry disturbance passing over
the northeastern corner of NM. Dewpoints may rise a few degrees, but
will still be very low and sufficient for critically low humidity of
10 to 15 percent in many zones coincident with the gusty conditions.
The highest confidence for overall critical fire weather conditions
is over the interface of the central highlands and northeast
highlands where a Fire Weather Watch will be issued for Friday. One
fly in the ointment with Friday will be lower Haines indices and
generally more stable conditions, despite the presence of windy and
dry conditions.

Another backdoor cold front is slated to enter eastern NM late
Friday night into Saturday, reinforcing cooler temperatures while
bringing shifting and locally gusty winds. Meanwhile, northwest flow
aloft would prevail on Saturday, but the disruption to the surface
pressure pattern from the front should fend off widespread critical
conditions into the afternoon.

Northwest flow is forecast to persist into Sunday with humidity
getting a big boost in eastern zones as the cooler air mass gets a
reinforcement of cool, moist air from the Gulf of Mexico. Northwest
flow is now modeled to break up into Monday, Tuesday and Wednesday
with a series of cooler and more moist disturbances arriving, and
this would hopefully alleviate critical conditions in many zones.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  26  62  37  64 /   0   0   0   0
Dulce...........................  18  56  28  59 /   0   5   0   0
Cuba............................  24  57  32  61 /   0   0   0   0
Gallup..........................  22  63  31  66 /   0   0   0   0
El Morro........................  23  60  31  64 /   0   0   0   0
Grants..........................  24  65  30  68 /   0   0   0   0
Quemado.........................  26  64  32  68 /   0   0   0   0
Magdalena.......................  30  67  40  72 /   0   0   0   0
Datil...........................  27  64  34  68 /   0   0   0   0
Reserve.........................  28  72  34  76 /   0   0   0   0
Glenwood........................  36  75  43  80 /   0   0   0   0
Chama...........................  13  49  24  53 /   0   5   0   5
Los Alamos......................  29  57  38  61 /   0   0   0   0
Pecos...........................  23  57  34  60 /   0   0   0   0
Cerro/Questa....................  18  53  30  54 /  10   5   0  20
Red River.......................  12  45  23  47 /  10   5   0  30
Angel Fire......................   4  48  18  50 /  10   0   0  20
Taos............................  15  57  27  59 /   5   5   0  10
Mora............................  20  56  30  57 /   5   0   0   5
Espanola........................  26  64  36  68 /   0   0   0   0
Santa Fe........................  26  59  38  62 /   0   0   0   0
Santa Fe Airport................  24  63  36  65 /   0   0   0   0
Albuquerque Foothills...........  31  65  41  69 /   0   0   0   0
Albuquerque Heights.............  33  67  43  71 /   0   0   0   0
Albuquerque Valley..............  26  69  38  74 /   0   0   0   0
Albuquerque West Mesa...........  32  67  42  71 /   0   0   0   0
Belen...........................  30  73  39  76 /   0   0   0   0
Bernalillo......................  29  66  39  71 /   0   0   0   0
Bosque Farms....................  27  71  37  74 /   0   0   0   0
Corrales........................  31  67  40  72 /   0   0   0   0
Los Lunas.......................  29  71  38  75 /   0   0   0   0
Placitas........................  29  64  39  68 /   0   0   0   0
Rio Rancho......................  32  66  41  71 /   0   0   0   0
Socorro.........................  36  76  44  80 /   0   0   0   0
Sandia Park/Cedar Crest.........  25  59  39  62 /   0   0   0   0
Tijeras.........................  27  61  39  66 /   0   0   0   0
Edgewood........................  24  61  35  65 /   0   0   0   0
Moriarty/Estancia...............  23  63  32  67 /   0   0   0   0
Clines Corners..................  25  59  33  62 /   0   0   0   0
Mountainair.....................  26  63  37  67 /   0   0   0   0
Gran Quivira....................  29  65  38  68 /   0   0   0   0
Carrizozo.......................  37  68  45  73 /   0   0   0   0
Ruidoso.........................  29  62  39  67 /   0   0   0   0
Capulin.........................  20  57  26  50 /  20   0   0   5
Raton...........................  20  62  26  56 /  20   0   0  10
Springer........................  22  64  28  59 /  10   0   0   5
Las Vegas.......................  23  61  31  59 /   5   0   0   0
Clayton.........................  29  63  31  54 /  20   0   0   0
Roy.............................  25  64  31  55 /  10   0   0   0
Conchas.........................  32  72  37  64 /  10   0   0   0
Santa Rosa......................  31  69  37  65 /   0   0   0   0
Tucumcari.......................  33  71  38  62 /  10   0   0   0
Clovis..........................  34  70  39  67 /   0   0   0   0
Portales........................  33  73  38  70 /   0   0   0   0
Fort Sumner.....................  34  73  40  69 /   0   0   0   0
Roswell.........................  41  80  45  78 /   0   0   0   0
Picacho.........................  38  73  44  72 /   0   0   0   0
Elk.............................  36  71  43  73 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM MDT Friday for NMZ219-232>234.

Fire Weather Watch from Friday afternoon through Friday evening
for NMZ123>125.

&&

SHORT TERM...33
LONG TERM....42
AVIATION...33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:50 AM MDTRed Flag WarningABQBernalillo, Colfax, Curry, De Baca, Guadalupe, Lincoln and 8 more17 hr

Nearby

Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.